Arizona, 2015Flash Flood and Damaging Winds in Arizona, July 12, 2015
July 12, 2015 · NWS TWC · 3 events in 3 counties and zones
High pressure was centered over Texas, with ample shear and southerly steering flow evident on the morning upper air sounding. Severe thunderstorms caused wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was centered over Texas, with ample shear and southerly steering flow evident on the morning upper air sounding. Severe thunderstorms caused wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 9:20 AM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 12, 9:20 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SUN JUL 12 2015
.SYNOPSIS...EXPECT DAILY ROUNDS OF SCATTERED SHOWERS AND
THUNDERSTORMS THIS WEEK. HIGH TEMPERATURES WILL BE NEAR SEASONAL
NORMAL THROUGH THURSDAY FOLLOWED BY MINOR COOLING NEXT WEEKEND.
&&
.DISCUSSION...FROM SOUTHWESTERLY FLOW YESTERDAY TO SOUTHERLY TODAY
AS EXPECTED. MAJOR FEATURES UPSTREAM AND DOWNSTREAM HAVE FOCUSED A
STRONG SOUTHERLY FLOW INTO SOUTHEAST ARIZONA WITH QUITE A LONG FETCH
EVIDENT ON WATER VAPOR AND CIRA LAYERED PRECIPITABLE WATER IMAGERY.
PRECIPITABLE WATER VALUES AGAIN A HEALTHY 1.2 TO 1.5 INCHES ACROSS
SOUTHEAST ARIZONA WITH HIGHER VALUES UPSTREAM IN SONORA. SOLID
DYNAMICS AND SHEAR...PLENTY OF MOISTURE...SOLAR INSOLATION...AND A
MUCH MORE FAVORABLE SOUTHERLY FLOW WILL ADD UP TO BETTER
THUNDERSTORM COVERAGE FOR MOST OF OUR AREA TODAY. COULD WE FINALLY
GET AN AFTERNOON WITH ALL OR MOST OF TUCSON METRO IMPACTED? STORM
MOVEMENT WILL PROBABLY SLOW A BIT MORE OVER THE NEXT FEW HOURS WITH
HEAVY RAIN AND WET MICROBURST ACTIVITY A CONCERN...ISOLATED SEVERE.
MINOR FIRST PERIOD FORECAST UPDATES BLENDING IN LATER MODEL DATA
WITH AN END RESULT OF INCREASING PRECIP PROBABILITIES 5 TO 10
PERCENT IN MANY LOCATIONS. PLEASE SEE THE PREVIOUS DISCUSSION BELOW
FOR ADDITIONAL DETAILS.
&&
.AVIATION...VALID THRU 13/18Z. INCREASING THUNDERSTORM CHANCES
THROUGH THE LATE MORNING AND AFTERNOON HOURS...DIMINISHING
OVERNIGHT. BRIEF WIND GUSTS GENERALLY AROUND 35-45 KTS WILL
ACCOMPANY THE STRONGER TSRA. THUNDERSTORM OUTFLOWS MAY GENERATE
BLDU/S REDUCING VSBYS TO 1SM NW OF KTUS BETWEEN 13/21Z AND 14/03Z.
CLOUD DECKS LATE THIS MORNING INTO THIS EVENING WILL GENERALLY BE AT
6-12K FT AGL. OTHERWISE...EXPECT CLOUD BASES MAINLY ABOVE 12K FT AGL
AND SURFACE WIND LESS THAN 10 KTS INTO MONDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS WEEK. OTHERWISE...GENERALLY LIGHT TERRAIN DRIVEN
WINDS WILL PREVAIL...WITH OCCASIONAL AFTERNOON GUSTS DUE TO STRONG
DAYTIME HEATING.
&&
.PREV DISCUSSION...THE LARGE-SCALE UPPER PATTERN EARLY THIS MORNING
IS CHARACTERIZED WITH A BROAD HIGH PRESSURE RIDGE OVER THE CENTRAL
CONUS AND A TROUGH NEAR THE WEST COAST. WATER VAPOR IMAGERY DEPICTS
THE DEEPER MOISTURE PLUME HAS SHIFTED WWD ACROSS THIS FORECAST
AREA...WITH THE ARC OF DEEPER MOISTURE EXTENDED FROM SONORA MEXICO
NWD ACROSS SE ARIZONA...THEN NEWD INTO NRN NEW MEXICO. MEANWHILE...
DARKENING FEATURE OVER SRN CHIHUAHUA MEXICO REPRESENTS A VORT MAX
THAT VARIOUS 12/00Z MODELS MOVE NWD ADJACENT THE ERN ARIZONA/WRN NEW
MEXICO BORDER LATER TODAY.
GIVEN THE AVAILABLE AMPLE MOISTURE...THE AFOREMENTIONED VORT MAX
THAT WILL LIKELY ENHANCE SYNOPTIC-SCALE ASCENT...AND A FAVORABLE
GENERALLY SELY MID-LEVEL FLOW REGIME...THE CHANCES FOR WESTWARD
EXPANSION OF SHOWER/TSTMS APPEARS INCREASINGLY LIKELY TODAY VERSUS
THE PAST FEW DAYS. SEVERAL HRRR SOLUTIONS HAVE BEEN CONSISTENT WITH
DEPICTING THE FIRST DEVELOPMENT OF SHOWERS/TSTMS TO OCCUR AROUND 16Z-
17Z TODAY EITHER NEAR THE CHIRICAHUA MOUNTAINS IN ERN COCHISE
COUNTY...OR FURTHER SWWD ACROSS THE HUACHUCA/PATAGONIA MOUNTAINS
ACROSS SWRN COCHISE/ERN SANTA CRUZ COUNTIES. SHOWERS/TSTMS SHOULD
THEN DEVELOP AND/OR MOVE NWWD AND ENCROACH UPON THE TUCSON METRO
AREA LATER THIS AFTERNOON.
AT ANY RATE...POPS WERE SUBSEQUENTLY INCREASED MODESTLY FROM TUCSON
EWD/SWD THIS AFTERNOON AND EVENING BASED ON THE ABOVE REASONING.
THUS...ISOLATED TO SCATTERED SHOWERS/TSTMS MAINLY EAST-TO-SOUTH OF
TUCSON BY LATE MORNING SHOULD BECOME SCATTERED TO NUMEROUS SHOWERS/
TSTMS ESPECIALLY FROM TUCSON EWD/SWD THIS AFTERNOON AND EVENING.
SEVERAL HRRR SOLUTIONS HAVE SUGGESTED THE POTENTIAL FOR BLOWING DUST
TO OCCUR FROM TUCSON NWWD ALONG THE INTERSTATE-10 CORRIDOR INTO
SOUTH CENTRAL PINAL COUNTY LATE THIS AFTERNOON AND EARLY THIS
EVENING. THUS...PATCHY BLOWING DUST WAS ADDED TO THE GRIDDED DATA
WEATHER FIELDS FROM 12/21Z TO 13/03Z. FORECAST CONFIDENCE WAS NOT
HIGH ENOUGH FOR THE ISSUANCE OF A BLOWING DUST ADVISORY FOR LATER
TODAY...HOWEVER. SHOWERS/TSTMS SHOULD DECREASE IN COVERAGE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING...AND A SLIGHT CHANCE OF
SHOWERS/TSTMS CONTINUES LATE TONIGHT FROM TUCSON EWD/SWD.
A GRADUAL REDUCTION OF SHOWER-AND-THUNDERSTORM COVERAGE IS FORECAST
TO OCCUR MON-WED MAINLY ATTRIBUTABLE TO A WEAK SWLY MID-LEVEL
STEERING FLOW REGIME. THERE WILL BE ENOUGH MOISTURE TO MAINTAIN
ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING SHOWERS/ TSTMS. AT
THIS TIME APPEARS THAT THURSDAY AND PERHAPS FRI WILL HAVE SIMILAR
COVERAGE OF SHOWERS/TSTMS VERSUS WEDNESDAY.
THE FOCUS OF ATTENTION REGARDING PRECIP CHANCES PERHAPS BY FRI
THOUGH APPEARING INCREASINGLY LIKELY BY SAT WILL BE THE NORTHWARD
MOISTURE TRANSPORT INTO THIS FORECAST AREA FROM TROPICAL SYSTEM
DOLORES. THE 12/00Z GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING
INCREASED MOISTURE TO ADVECT NWD ACROSS THE AREA...AND PARTICULARLY
ACROSS WRN SECTIONS AND FURTHER WWD INTO SRN CALIFORNIA. THESE
SOLUTIONS SEEM HIGHLY PLAUSIBLE GIVEN THE POSITIONS OF THE UPPER
HIGH OVER THE SRN CONUS...AND THE CONTINUED PRESENCE OF THE UPPER
TROUGH JUST WEST OF THE CALIFORNIA COAST.
FOR NOW...HAVE MAINTAINED A CHANCE OF SHOWERS/TSTMS FRI ACROSS MUCH
OF THE AREA...THOUGH ONLY A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS
WRN PIMA COUNTY. HAVE INCREASED POPS TO DEPICT AT LEAST A SLIGHT
CHANCE OF SHOWERS/TSTMS AREA-WIDE NEXT SAT. IF THERE IS CONTINUED
CONTINUITY AMONGST THE GFS/ECMWF SOLUTIONS...THEN POPS WILL LIKELY
BE RAISED CONSIDERABLY FOR SAT. AS AN ASIDE...SUN IS BEYOND THE
SCOPE OF THIS FORECAST PACKAGE.
SOME MINOR MODIFICATIONS TO THE FORECAST HIGH TEMPS HAS RESULTED IN
DAYTIME TEMPS THAT WILL GENERALLY BE QUITE CLOSE TO SEASONAL NORMALS
THRU THURSDAY...THEN SOME MINOR COOLING IS ON TAP BY NEXT WEEKEND.
MORE SIGNIFICANT COOLING MAY OCCUR...ESPECIALLY IF THE ENHANCED NWD
MOISTURE TRANSPORT IS REALIZED.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER/FRANCIS
In the hours before
Special weather statement, Jul 12, 12:58 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1258 PM MST SUN JUL 12 2015
AZZ503-507-513-122030-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1258 PM MST SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 130 PM MST...
AT 1257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF SONOITA...MOVING NORTH AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
PATAGONIA...SONOITA AND ELGIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3157 11054 3151 11074 3172 11086 3172 11055
TIME...MOT...LOC 1957Z 164DEG 12KT 3161 11067
MEYER
Special weather statement, Jul 12, 1:46 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST SUN JUL 12 2015
AZZ507-513-122130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
146 PM MST SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
230 PM MST...
AT 144 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FORT HUACHUCA...MOVING NORTH AND NORTHEAST AT 15 MPH.
ADDITIONAL DEVELOPMENT IS EXPECTED NEAR SIERRA VISTA.
HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA...WHETSTONE AND
CHARLESTON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3144 11033 3160 11045 3179 11043 3164 11015
TIME...MOT...LOC 2044Z 209DEG 13KT 3161 11039
MEYER
Special weather statement, Jul 12, 1:52 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST SUN JUL 12 2015
AZZ508-511-122130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
152 PM MST SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 230 PM MST...
AT 151 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF WILLCOX...MOVING NORTH AT 20 MPH.
LOCALLY HEAVY RAINFALL...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILLCOX.
LAT...LON 3223 10982 3222 11002 3242 11009 3242 10980
TIME...MOT...LOC 2051Z 180DEG 18KT 3237 10999
Thunderstorm Wind, Cochise
- When
- July 12, 2:07 PM MST to 2:12 PM MST
- Where
- Cochise County, 7 mi NW of Willcox to 11.74 mi WNW of Raso
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 32.322, -109.915
Thunderstorm winds downed four towers of a center pivot which was full of water at the time to tip over. The storm then blew the wood and metal roof off a commercial produce building for an apple orchard, with multiple pieces found up to three fields away. Four power poles, several trees and a tent were also blown over.
Thunderstorm Wind, Pima
- When
- July 12, 2:20 PM MST to 2:25 PM MST
- Where
- Pima County, 7.32 mi S of Continental to 6.25 mi SSW of Continental
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Public
- Coordinates
- 31.745, -110.998
Thunderstorm winds blew over and severely damaged a metal hay barn at a horse rescue which was full of bales. Some of the hay bales suffered water damage.
Flash Flood, Santa Cruz
- When
- July 12, 4:23 PM MST to 5:30 PM MST
- Where
- Santa Cruz County, 0.64 mi NE of Nogales to 0.79 mi NW of Nogales
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.356, -110.922
Heavy rain in Nogales, Sonora caused strong flows in Nogales Wash. The Doe Street Bridge in Nogales was closed for a time as the Nogales Wash over topped its banks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12 to 14, 201550 injured · 23 events
- Flash Flooding and Damaging Winds in West Virginia, July 12 to 14, 2015$3.9 million · 96 kt wind · 66 events
- Lightning Strike in South Dakota, July 12, 20151 death · 1 injured · 1 event
- Tornado and Hail in Minnesota, July 12, 2015$602,000 · EF1 · 43 events
- Flash Flooding and Flood in Ohio, July 12 to 17, 2015$2.8 million · 74 kt wind · 27 events
- Tornadoes and Hail in Minnesota, July 12, 2015EF2 · 41 events
- Flash Flooding and Hail in Kentucky, July 12, 2015$453,000 · 1 in hail · 28 events
- Flash Flooding and Lightning Strike in Indiana, July 12, 2015$400,000 · 9 events
- Tornado and Flash Flooding in Indiana, July 12, 2015$241,000 · EF0 · 6 events
- Hail and Damaging Winds in South Dakota, July 12, 2015$100,000 · 1 in hail · 13 events
- Damaging Winds in Wisconsin, July 12, 2015$100,000 · 57 kt wind · 10 events
- Lightning Strike in Florida, July 12, 2015$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596396, 596397, 596399.